I had sclerotherapy done one year ago. I now have brown staining on my legs. I went back to my doctor today, and he said it is very possible that it will be permanent. Is there anything I can do to remove the staining? It looks worse than the veins themselves!
Can You Remove Brown Staining After Sclerotherapy?
Doctor Answers 7
Staining after Sclero...
Hemosiderin staining after sclerotherapy is not uncommon unfortunately. Often the vessels you sought treatment for can be replaced by brown stains or stripes on the skin or at times just brown spots that resemble freckles or sun spots. Most fade over time...but that time can be lengthy...years even. In some cases I have seen the Q switched YAG laser help with the staining, but not always. The best tincture is most often time.
Side Effects After Spider Vein Injections
Unfortunately, this type of "staining " caused after bruising is not uncommon with schlerotherapy. It is call Hemosiderin .These might fade with time but the same treatments used for fading sun-damage, freckles and other pigmentation ( lasers and topical lightening agents) are often helpful in speeding up the healing process.
Sclerotherapy related pigmentation
You might also like...
Staining post sclerotherapy does happen in a small percentage of patients and is an accepted complication. There are several options to treat this including Q-switch laser and bleaching creams but ,unfortunately, neither of these is completely effective. Most of the staining will resolve on its own over time which could take up to a year. By a year, whatever staining is left will probably be permanent. I would recommend that you have a venous reflux ultrasound because if you have leaking (refluxing) valves in your saphenous system, these could be contributing to the staining. I have had patients with similar problems of staining with leaking valves who underwent valve closure resulting in the staining improving. Closing the valves reduces the back venous pressure which may be a component of the staining.
Very common problem...
some patients are really quite prone to this problem and it is more common if the patient is taking iron supplements.
there is no solution for the hemosiderin that is staining the skin. time will fade it but it can definitely occasionally be permanent. we occasionally use a Q-Switched YAG laser to lighten this, but the results are mild at best.
Staining after sclerotherapy
if the iron from the blood cells caused a discoloration in the dermis, it may be difficult to treat. I have seen patients who developed white marks permanently from doctors who tried laser therapy for the pigment on dark skinned individuals. There can be post inflammatory hyperpigmentation even on light skinned patients. A dermatologist might use a Wood's light to see if it is pigment, and if it is superficial or deep. If superficial, then a lightening cream can help, but there can be risks so see a dermatologist in consultation.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.